As the opioid epidemic continues, one of the most dangerous drugs implemented in many overdose deaths is fentanyl. Because fentanyl is a prescription drug, sometimes people don’t realize how strong—and dangerous—it can be. Plus, mixing fentanyl with other drugs or alcohol can cause serious interactions or side effects. Learn more below about fentanyl and why it’s best not to combine it with other drugs, medications, or alcohol.
Fentanyl is a very powerful pain reliever—an effective dose that is smaller than a grain of sand. Because of its strength, it’s not intended to treat mild pain. It is a prescription drug, but it also has many street names. Fentanyl was first synthesized in 1960 and used as an intravenous anesthetic. In the 1990s, a fentanyl skin patch was developed to help manage severe pain, such as cancer pain.
Other than the skin patch, fentanyl is also available in several other forms. These include lozenges, tablets, sublingual tablets (placed under the tongue), film, and spray. Because it can be habit-forming and misuse can result in serious harm or death, directions for use should be followed carefully.
Fentanyl side effects are uncomfortable and may include:
Get medical help immediately if you experience side effects such as slowed breathing, fainting, seizure, difficulty waking up or severe drowsiness, hallucinations, fast heartbeat, severe vomiting, or diarrhea.
Dangerous—and even deadly—drug interactions may occur when taking fentanyl. Be sure to tell your doctor or pharmacist if you are taking any other medications, especially other pain relievers, MAO inhibitors, plus certain antibiotics and antifungals, certain seizure medications, and other prescription or over-the-counter drugs.
Fentanyl is fast-acting and 80 to 100 times stronger than morphine, so it causes a powerful high or sense of euphoria. Because of this, it has become highly abused. Drug overdose deaths due to fentanyl steadily increased between 2011 to 2016. A 2019 National Vital Statistics report issued by the U.S. Centers for Disease Control and Prevention (CDC) showed that between 2013 and 2016, fentanyl overdose deaths doubled each year.
Fentanyl is cheap to produce, and as a result, it is created illegally in drug labs in Mexico, South America, and China and then smuggled into the United States and elsewhere. This illicit fentanyl may then be sold as a stand-alone product or sold as other counterfeit drugs (such as oxycodone).
Drug traffickers also will often add fentanyl to heroin and other drugs to create an even stronger drug. There have been many instances in which people buy heroin that has been laced with fentanyl, thinking that they are buying a more potent form of heroin. They don’t realize that fentanyl has been added, and this dangerous combination has resulted in many overdose deaths.
Not only are illicit drugs combined with fentanyl dangerous, but combining fentanyl with other drugs, including other opioids, can also be unpredictable and risky. Adverse interactions may occur if you take an MAOI antidepressant medication while also taking fentanyl.
Taking fentanyl with benzodiazepines such as Valium or Xanax can cause potentially lethal interactions because they are also sedatives that slow down breathing. It could be very easy to overdose by combining these drugs. Many other medications or drugs can also cause harmful interactions or side effects if combined with fentanyl.
Tell your doctor or surgeon if you are taking any other medications, especially other opioids, antidepressants, and benzodiazepines. Otherwise, dangerous or deadly interactions could occur.
Not only can it be dangerous to mix fentanyl and other drugs but drinking alcohol while taking fentanyl could be disastrous.
Fentanyl alone is potent. For perspective, first responders wear hazmat suits to avoid accidentally inhaling the drug.
Alcohol is a central nervous system depressant and acts as a sedative. Fentanyl also acts as a sedative. Because of this, combining fentanyl and alcohol can be quite dangerous, increasing your chances for serious side effects or death. This potentially lethal combination could slow your breathing and heart rate to the point of coma or even death.”
In fact, a 2010 CDC report showed that alcohol was involved in more than 18 percent of ER admissions due to opioid abuse, and more than 22 percent of deaths related to opioid also involved alcohol.
Plus, drinking alcohol inhibits judgment, so it could be too easy to take more fentanyl or other drugs and overdose or make other risky decisions.
The bottom line is that it’s never a good idea to mix alcohol and fentanyl.
If you or someone else experiences signs and symptoms of a fentanyl overdose, call 911 or get emergency medical help immediately. If possible, administer naloxone (brand name Narcan) as soon as possible in the event of an overdose. Naloxone is an antidote that reverses the effects of fentanyl and other opiates. The best chance someone has of surviving a fentanyl overdose is by getting emergency medical treatment, which will most likely also include an injection of naloxone.
Signs and symptoms of fentanyl overdose may include:
Fentanyl alone is a powerful narcotic. Combining fentanyl with other drugs or mixing it with alcohol can be extremely dangerous and even deadly. If you are prescribed fentanyl, be sure to follow the dosing directions carefully and do not take it with any other drugs, medications, or supplements without speaking to your health care professional first. Don’t drink alcohol while taking fentanyl. If you have an addiction to fentanyl, find a reputable addiction treatment program to guide you safely through medical detox.
Fentanyl. from http://www.dea.gov/
Fentanyl. from https://medlineplus.gov/
Fentanyl Patch, Transdermal 72 Hours. from http://www.webmd.com/
Jones, C.M., Paulozzi, L.J., Mack, K. A. (2014, October 10) “Alcohol Involvement in Opioid Pain Reliever and Benzodiazepine Drug Abuse-Related Department Visits and Drug-Related Deaths — United States, 2010.” In Morbidity and Mortality Weekly Report (MMWR). from https://www.cdc.gov/
Spencer, M., et al. (2019, March 21) “Drug Overdose Deaths Involving Fentanyl, 2011-2016.” In National Vital Statistics Reports. from https://www.cdc.gov/nchs/data/nvsr/nvsr68/nvsr68_03-508.pdf
Zhang, Sarah. (2017, May 15). “Fentanyl Is So Deadly That It’s Changing How First Responders Do Their Jobs.” In The Atlantic. from http://www.theatlantic.com/